Iowa, 2024

Strong Wind in Iowa, December 9, 2024

December 9, 2024 · NWS FSD · 2 events in 2 counties and zones

A strong pressure gradient behind a cold front brought winds that were sustained from 30 to 37 mph and gusted briefly over 45 mph across a small portion of northwest Iowa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong pressure gradient behind a cold front brought winds that were sustained from 30 to 37 mph and gusted briefly over 45 mph across a small portion of northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 9, 5:26 AM CST, 5 hours 4 minutes earlier. Its key messages:

  • Progressive cold front will spread strong wind gusts of 35 to 50 mph from west to east through the morning hours of Monday. Brief period of near wind advisory conditions may extend east of the James River. A few sprinkles or flurries also possible Monday.
  • Snow chances continue to trend upwards for Tuesday afternoon through Tuesday night. This low QPF event could produce anywhere from a dusting to a half inch or more of snow. Some concern that impacts arrive near the Tuesday evening commute.
  • A quick hitting blast of arctic air arrives Wednesday with growing risks for sub-zero temperatures Thursday morning. Ensemble probability for lows below zero now almost 100% over portions of far eastern South Dakota and Minnesota.
  • Confidence remains high that a progressive flow will bring warmer temperatures into next weekend. A bit of precipitation uncertainty develop in the transition period however.
Area forecast discussion, Dec 9, 5:26 AM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
526 AM CST Mon Dec 9 2024

.KEY MESSAGES...

- Progressive cold front will spread strong wind gusts of 35 to
  50 mph from west to east through the morning hours of Monday.
  Brief period of near wind advisory conditions may extend east
  of the James River. A few sprinkles or flurries also possible
  Monday.

- Snow chances continue to trend upwards for Tuesday afternoon
  through Tuesday night. This low QPF event could produce
  anywhere from a dusting to a half inch or more of snow. Some
  concern that impacts arrive near the Tuesday evening commute.

- A quick hitting blast of arctic air arrives Wednesday with
  growing risks for sub-zero temperatures Thursday morning.
  Ensemble probability for lows below zero now almost 100% over
  portions of far eastern South Dakota and Minnesota.

- Confidence remains high that a progressive flow will bring
  warmer temperatures into next weekend. A bit of precipitation
  uncertainty develop in the transition period however.

&&

.DISCUSSION...
Issued at 236 AM CST Mon Dec 9 2024

THIS MORNING: Still quite warm across the region early Monday
morning with temperatures holding in the 30s to even a few 40s.  A
band of mid-lvl clouds continues to develop over northern Nebraska
and southern South Dakota in response to modest, but weakening mid-
lvl warm advection.  Satellite imagery shows a more compact wave
across southwestern North Dakota beginning to pivot southeast.
Portion of northwestern South Dakota are already seeing wind gusts
of 40 to 50 knots.

TODAY:  The upper trough over the Dakotas will continue to pivot
eastward through the morning hours, eventually pushing a surface
trough into central South Dakota by daybreak. Most model guidance
continues to show advisory level gusts moving as far east as I-29
through mid/late morning, though the duration east of the James
River may only be 1-2 hours.  A slightly longer duration of stronger
winds continues west of the James River, and for that reason will
not extend the advisory further east ATTM. Winds should subside
through the afternoon, but expect a very windy day in general.
Have again strayed away from the deterministic NBM, and utilized
more of the 90th percentile guidance with some CAM guidance
mixed in.  A true cold front won't arrive until later in the
morning hours, and with weak PVA moving through the northern
half of South Dakota, wouldn't be surprised to see a few
scattered rain/snow showers in areas along and north of Highway
14. Minimal accumulation is anticipated. Deeper and colder
stratus sinks southeast across most of the Tri-State area by the
afternoon hours, and we could squeeze out a few flurries to
sprinkles out of it based on soundings. While there will be some
moderate to high GFDI values this morning with the strong
winds, cold temperatures likely limit overall fire spread
potential.

TONIGHT: A considerable amount of stratus may linger across the area
tonight, holding overnight low temperatures in the lower to middle
20s. While CAMs not very bullish on QPF, there are some signals
that a few minor embedded 700:500 vorticity maxima could bring
a few scattered snow showers or flurries into central and
eastern South Dakota after midnight.

TUESDAY: As we've been discussing the past days, we'll carve out a
much deeper mid-lvl trough over the Lower 48 east of the Rockies on
Tuesday.  A strong 130 knot upper jet developing on the western
flank of this upper trough will work in combination to continued
dPVA to produce an increasing risk for light snow or progressive
snow showers Tuesday afternoon and night.  Perhaps a touch more
concerning would be the presence of a shallow unstable layer moving
through the Dakotas in the afternoon along with pockets of more
intense 925mb frontogenesis suggesting potential for some more
intense snow showers moving southeast in the afternoon and evening.
Given the sporadic nature of the QPF, blended model solutions
continue to struggle to resolve both the PoPs and QPF, so again have
manually pushed chances higher.  Overall QPF would suggest anywhere
from a trace to as much as 0.07", which given rapidly rising
SLR could suggest reasonable chances for a dusting to as much as
a half inch in many areas. Very localized potential for an inch
of snow in some guidance (likely enhanced by lift through a
deepening DGZ and presence of aforementioned instability).
Potential timing of arrival late in the afternoon could pose
issues for the evening commute, so will need to continue to
monitor. While the initial push of stronger lift moves
southeast in the evening, cold low- lvl temperatures advect
southeast into Wednesday morning, and there is a very good
chance that any cloud will be able to produce flurries to a
persistent light snowfall.

WEDNESDAY: Will continue to mention flurries through Wednesday
morning, especially east of I-29 where we'll remain in the sharp
cyclonic flow on the backside of the upper trough.  However by the
afternoon conditions should improve quickly.  A very cold Wednesday
is now anticipated for the region with high temperatures only in the
teens and subzero wind chills. The arctic high pressure will drift
through the eastern Dakotas by Thursday morning, setting the stage
for a very cold overnight.  If we do receive any measurable snow
Tuesday, this should set the stage (or make it easier) to fall below
zero Thursday morning. Ensemble guidance continues to point to very
high probabilities (>70%) that areas from Huron to Sioux Falls to
Spencer, stand the greatest chance for below zero lows.

THURSDAY-SUNDAY: The mid-lvl pattern begins to break for the end of
the week and into next weekend.  A return of strong mid-lvl warm
advection Thursday evening/night could bring some potential for
light snow to break, though the predictability of these mid-lvl
bands several days out can be difficult.

Medium range guidance remains fairly consistent in bringing an open
progressive wave out of the Central and Southern Rockies Friday. All
three ensemble prediction systems continue to show that the
probabilities of measurable precipitation associated with this wave
as it pivots towards the Great Lakes remains less than 20%. The more
westerly progressive flow will bring greater confidence in rising
temperatures through next weekend.  Latest projections continue to
support daily highs from Saturday, Sunday, and Monday all between
the mid 30s to the lower 40s.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 524 AM CST Mon Dec 9 2024

Strong winds are expected to move southeast this morning,
pushing gusts of 35 to 45 knots through mid-day. With these
gusts, MVFR ceilings will also sink southward through the Tri-
State area. Some very light precipitation may fall near Highway
14 later this morning, with minimal accumulation.

Winds will gradually begin to weaken this afternoon, with a
persistent 20 knot wind gust into the overnight hours. Periodic
low VFR to MVFR ceilings will be possible into Tuesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 3 PM CST this afternoon for SDZ038-050-052-
     053-057>059-063-064.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Dec 9, 4:06 AM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CST Mon Dec 9 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-101015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
406 AM CST Mon Dec 9 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Strong winds expected Monday with gusts 35 to 45 mph. These strong
gusts may lead to elevated fire danger.

Very light rain or snow showers may be possible along Highway 14 by
mid-morning. Minimal accumulation is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered snow showers or light snow will be possible Tuesday
afternoon and Tuesday night. Accumulations of a dusting to a half
inch may be possible. Isolated locations up to 1 inch. Some travel
may be impacted during the evening commute on Tuesday.

Wind chills as low as -10 to -20 may be possible Thursday morning
over southwest Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Clay

When
December 9, 10:30 AM CST to 2:00 PM CST
Where
Clay forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winds were occasionally sustained from 30 to 37 mph with gusts as high as 53 mph near Spencer.

Strong Wind, Buena Vista

When
December 9, 11:00 AM CST to 1:30 PM CST
Where
Buena Vista forecast zone
Measured
39 kt (45 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Winds were occasionally sustained from 30 to 35 mph with gusts as high as 45 mph near Storm Lake.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228425, 1228426.